Michigan, 2013Damaging Wind in Michigan, September 12, 2013
September 12, 2013 · NWS DTX · 1 event in 1 county or zone
Showers with an isolated thunderstorm developed over Metro Detroit.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers with an isolated thunderstorm developed over Metro Detroit.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 12, 2:35 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Sep 12, 2:35 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
335 PM EDT THU SEP 12 2013
.SHORT TERM...THIS AFTERNOON AND TONIGHT
POST FRONTAL COLD AIR ADVECTION AND DRY AIR ADVECTION HAS CLEARED
OUT THE CLOUDS OVER MUCH OF SOUTHEAST MICHIGAN EARLY THIS AFTERNOON.
THE COOLING BEHIND THE COLD FRONT IS GRADUALLY LEADING TO CUMULUS
DEVELOPMENT UPSTREAM AS LOW LEVEL LAPSE RATES INCREASE...WITH CLOUDS
EXPECTED TO DEVELOP OVER THE REST OF THE CWA AS INSTABILITY BUILDS
AHEAD OF THIS MID LEVEL SHORTWAVE. A VIGOROUS MID LEVEL
SHORTWAVE...SHOWN ON WATER VAPOR IMAGERY OVER THE UPPER
PENINSULA...WILL DIVE SOUTH LATE THIS AFTERNOON AND EARLY THIS
EVENING. AS THE SHORTWAVE TRACKS THROUGH IT WILL HAVE FAVORABLE
UPPER LEVEL JET DYNAMICS UNDER THE LEFT EXIT REGION OF A 110 KNOT
JET DIVING SOUTH THROUGH THE WESTERN GREAT LAKES. ALTHOUGH SATELLITE
OVER THE CWA INDICATES MOISTURE IS AN ISSUE FOR RAIN CHANCES THIS
AFTERNOON AND EVENING...MODEL SOUNDINGS SHOW IN INFLUX OF MID LEVEL
MOISTURE LATER IN THE DAY WHICH IS SUPPORTED BY UPSTREAM VISIBLE
SATELLITE WHICH SHOWS A STEADY MARCH OF THIS MOISTURE SOUTHEAST
THROUGH THE AREA. GIVEN THE DYNAMICS AND INCREASED MOISTURE RAIN
CHANCES STILL LOOK SOLID FROM THE PREVIOUS FORECAST FOR LIGHT RAIN
SHOWERS LATE THIS AFTERNOON THROUGH THE EVENING HOURS.
THIS SHORTWAVE WILL SEND ANOTHER COLD FRONT SOUTH THROUGH THE
CENTRAL GREAT LAKES DURING THE OVERNIGHT HOURS...TURNING WINDS FROM
THE NORTHWEST TO A NORTHERLY DIRECTION. THIS FRONT WILL OPEN THE
DOOR FOR LAKE EFFECT RAIN SHOWERS AND CLOUDS FROM LAKE HURON OVER
THE THUMB REGION. THE COLD AIRMASS ASSOCIATED WITH THIS FRONT WILL
SEND 850 MB TEMPERATURES PLUNGING TO AROUND 0 DEGREES...CAUSING
DELTA T VALUES TO SOAR TO AROUND 20. WITH THE LONG AXIS OF THE LAKE
OPEN UP WITH THE NORTHERLY WINDS...LAKE EFFECT RAIN SHOWERS STILL
LOOK LIKELY PER THE PREVIOUS FORECAST WITH AN INFLUX OF MOISTURE AND
INSTABILITY FROM THE STILL WARM LAKE HURON. THESE CLOUDS AND RAIN
SHOWERS SHOULD HELP KEEP LOW TEMPERATURES ELEVATED ACROSS THE THUMB
WITH LOWS AROUND 50 VERSUS MID TO UPPER 40S FURTHER WEST OUTSIDE OF
THE LAKE HURON LAKE EFFECT RAIN SHOWERS. THE DETROIT URBAN HEAT
ISLAND SHOULD BE AROUND THE SAME TEMPERATURE AS THE THUMB WITH LOWS
AROUND 50.
&&
.LONG TERM... FRIDAY THROUGH THURSDAY
TREMENDOUS SECONDARY SURGE OF COLD AIR ADVECTION EXPECTED TONIGHT
WILL LEAVE A SOLID AUTUMN AIRMASS FIRMLY ENTRENCHED ACROSS SOUTHEAST
MICHIGAN FOR FRIDAY. THE 850-925 MB LAYER WILL BOTTOM OUT A GOOD
8-10C COOLER THAN READINGS NOTED TODAY. THIS PROCESS WILL SUPPORT
THE EXPANSION AND MAINTENANCE OF LOW STRATUS INTO THE MORNING
PERIOD. DESPITE CONSIDERABLE DRYING ABOVE THE INVERSION
/800 MB/...THE MOISTURE FLUX CONTRIBUTION OFF LAKE HURON INTO A
BACKGROUND OF CYCLONIC FLOW AND STEEPENING LOW LEVEL LAPSE RATES
WILL MAINTAIN A BKN STRATOCU INTO THE AFTERNOON. THIS SUGGESTS A
LIMITED INSOLATION POTENTIAL...AND GIVEN THE OVERALL STRENGTH OF
THIS AIRMASS...WILL LEAVE HIGHS STRUGGLING BACK INTO THE UPPER
50S/LOWER 60S. SOME SEMBLANCE OF WEAK DPVA WILL EXIST DURING THE
MORNING ACROSS THE THUMB AS THE TRAILING EXTENSION OF THE EXITING
MID LEVEL TROUGH WORKS THROUGH. A PREVAILING NORTH-NORTHEAST LOW
LEVEL FLOW ALSO ALIGNS THIS CORRIDOR FAVORABLY FOR SOME LAKE
ENHANCEMENT WITH EQUILIBRIUM LEVELS OVER 9000 FT TO START THE DAY.
THIS CONTINUES TO SUPPORT A DEFINED CHANCE POP ALONG AND EAST OF A
CARO-LAPEER-MOUNT CLEMENS LINE.
INCREASING MID LEVEL SUBSIDENCE AND CONTINUED DRYING FROM ABOVE WILL
WORK TOWARD SCOURING OUT ANY RESIDUAL MOIST LAYER TOWARD
EVENING. 12Z MODEL SOUNDINGS OFF BOTH THE NAM AND GFS SUGGEST THIS
WILL BE EFFECTIVE IN PROMOTING A RAPID CLEARING TREND HEADING INTO
FRIDAY NIGHT. THIS WILL LEAVE AN ENVIRONMENT FAVORABLE FOR STRONG
RADIATIONAL COOLING AS HIGH PRESSURE SETTLES IN OVERNIGHT. SEE NO
REASON TO DEVIATE FROM THE GOING FORECAST FOR LOW TEMPERATURES...
COLDEST LOCALES MAKING A RUN INTO THE MIDDLE 30S. THIS WILL
INTRODUCE THE POTENTIAL FOR SOME FROST FORMATION EARLY SATURDAY
MORNING. MODEST AIRMASS MODIFICATION OFF THE COLD MORNING VALUES
FOR SATURDAY UNDER SHORTWAVE MID LEVEL RIDGING AND DEVELOPING WEAK
SOUTHWEST FLOW. A HIGH DEGREE OF INSOLATION AND GENERAL COLUMNAR
WARMING GIVEN THE RISING THICKNESSES WILL NUDGE HIGHS BACK INTO THE
60S.
A SEGMENT OF THE CUTOFF CLOSED LOW CURRENTLY SPINNING OVER THE
INTERMOUNTAIN WEST WILL SHEAR INTO THE BASE OF A NORTHERN STREAM
WAVE AMPLIFYING INTO THE NORTHERN PLAINS. THE CONSOLIDATED
SHORTWAVE WILL WORK ACROSS THE GREAT LAKES LATE SATURDAY NIGHT INTO
EARLY SUNDAY...WITH A TRAILING COLD FRONT ARRIVING ATTENDANT TO THE
MAIN HEIGHT FALL CENTER/MEAN TROUGH AXIS SHIFTING THROUGH LATE
SUNDAY. MOISTURE QUALITY MAY BE PROBLEMATIC...AT LEAST WITH THE
LEAD WAVE...WITH CONSIDERABLE DEPTH YET TO THE DRY LAYER. THIS WAVE
ARRIVING COINCIDENT WITH WEAK ISENTROPIC ASCENT WILL LIKELY LEAVE A
MORE EXTENSIVE CANOPY OF HIGH CLOUD IN PLACE FOR SUNDAY. THIN
THETA-E RIDGE WILL FOLD INTO THE REGION IMMEDIATELY IN ADVANCE OF
THE COLD FRONT. THIS MAY YIELD THE BEST OPPORTUNITY FOR
PRECIPITATION DEVELOPMENT SHOULD THE BETTER FRONTAL FORCING AND A
PERIOD OF FAVORABLE EXIT REGION JET DYNAMICS CENTER OVER THE REGION
LATE IN THE DAY.
COOLER POST-FRONTAL CONDITIONS UNDER VEERING NORTHEASTERLY FLOW ON
MONDAY...ALBEIT NOT TO THE DEGREE OF THAT EXPECTED FRIDAY /HIGHS IN
THE 60S/. A MORE CONCERTED INCREASE IN BOTH THE UPPER HEIGHT FIELD
AND DEPTH OF SOUTHWEST FLOW THEN TAKES HOLD HEADING INTO THE MID
WEEK PERIOD. PATTERN SETS UP FOR A SOLID WARMUP BY WEDNESDAY AND
THURSDAY.
&&
.MARINE...
STEADY NORTHWEST WINDS WILL CONTINUE THIS AFTERNOON WITH PERSISTENT
LOW LEVEL COLD AIR ADVECTION. A SECONDARY COLD FRONT WILL MOVE
ACROSS LAKE HURON TONIGHT...WITH SIGNIFICANTLY COLDER AIR FILTERING
BEHIND IT. THE GRADIENT UNDER THIS COLD AIR ADVECTION WILL SUPPORT
WIND GUSTS UP TO 30 KNOTS LATE TONIGHT INTO FRIDAY. WINDS AND WAVES
WILL BE HIGHEST ACROSS THE SOUTHERN HALF OF LAKE HURON GIVEN THE
NORTHERLY WIND DIRECTION. WINDS AND WAVES WILL DECREASE
SUBSTANTIALLY FRIDAY NIGHT INTO SATURDAY AS HIGH PRESSURE
OVERSPREADS THE REGION. ANOTHER COLD FRONT IS FORECAST TO TRAVERSE
THE REGION ON SUNDAY. SOUTHWEST WINDS WILL INCREASE SATURDAY NIGHT
IN ADVANCE OF THIS FRONT...WITH GUSTY N-NW WINDS ROLLING IN LATE
SUN/SUN NIGHT IN THE WAKE OF THE FRONT.
&&
.AVIATION...ISSUED 137 PM EDT THU SEP 12 2013
//DISCUSSION...
A COLD FRONT HAS MADE ITS WAY THROUGH THE TAF SITES THIS
MORNING...LEAVING VFR CONDITIONS IN ITS WAKE. THESE DRY CONDITIONS
ARE EXPECTED TO COME TO AN END LATE THIS AFTERNOON AND THIS EVENING
AS AN UPPER LEVEL TROUGH SUPPORTS SOME HIGH BASED SHOWERS. DESPITE
THE SHOWERS LOW LEVEL DRY AIR ADVECTION SHOULD KEEP CLOUD BASES
ABOVE 5K FT THROUGH THE EVENING HOURS. BEHIND THIS TROUGH NORTHERLY
FLOW OFF THE GREAT LAKES WILL INCREASE LOW LEVEL MOISTURE WITH CLOUD
BASES FALLING TO THE 4-5K FT CATEGORY LATE TONIGHT AND INTO FRIDAY
MORNING.
//DTW THRESHOLD THREATS...
* MEDIUM CONFIDENCE CEILINGS WILL FALL BELOW 5000 FT LATE TONIGHT.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON INCLUDING OUTER SAGINAW BAY...UNTIL 2 AM SATURDAY.
SMALL CRAFT ADVISORY...INNER SAGINAW BAY...FROM 8 PM THURSDAY TO 8
PM FRIDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...KURIMSKI
LONG TERM....MR
MARINE.......KURIMSKI
AVIATION.....KURIMSKI
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Sep 12, 2:43 PM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
343 PM EDT THU SEP 12 2013
MIZ047>049-053>055-060>063-068>070-075-076-082-083-131945-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
343 PM EDT THU SEP 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS THE POTENTIAL FOR PATCHY FROST FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-131945-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
343 PM EDT THU SEP 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SMALL CRAFT ADVISORIES ARE IN EFFECT THROUGH TONIGHT FOR THE
NEARSHORE WATERS OF LAKE HURON INCLUDING SAGINAW BAY. PLEASE SEE
THE LATEST FORECAST FOR MORE DETAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SMALL CRAFT ADVISORIES ARE IN EFFECT ON FRIDAY FOR THE NEARSHORE
WATERS OF LAKE HURON INCLUDING SAGINAW BAY. PLEASE SEE THE LATEST
FORECAST FOR MORE DETAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
MR
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS
ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, Sep 12, 4:18 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
518 PM EDT THU SEP 12 2013
MIZ060>062-068-069-122215-
GENESEE-LAPEER-LIVINGSTON-OAKLAND-SHIAWASSEE-
518 PM EDT THU SEP 12 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS EXTENDING FROM 4 MILES
EAST OF DAVISON TO 8 MILES WEST OF FENTON TO 7 MILES NORTHWEST OF
FOWLERVILLE...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE
POSSIBLE WITH THIS ACTIVITY.
* THUNDERSTORMS WILL BE NEAR...
OAK GROVE AND HOLLY BY 525 PM EDT...
ORTONVILLE AND METAMORA BY 530 PM EDT...
GREGORY BY 535 PM EDT...
HOWELL AND HARTLAND BY 540 PM EDT...
DRYDEN AND CLARKSTON BY 545 PM EDT...
PINCKNEY AND OXFORD BY 550 PM EDT...
MILFORD AND BRIGHTON BY 555 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE SHOWERS AND STORMS HAVE
PASSED.
DG
Special weather statement, Sep 12, 4:54 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
554 PM EDT THU SEP 12 2013
MIZ062-068>070-075-076-083-122245-
LAPEER-LIVINGSTON-MACOMB-MONROE-OAKLAND-WASHTENAW-WAYNE-
554 PM EDT THU SEP 12 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS EXTENDING ALONG A COLD
FRONT FROM 8 MILES NORTH OF OXFORD TO MILFORD TO 10 MILES WEST OF
PINCKNEY...MOVING SOUTHEAST AT 30 MPH.
WINDS GUSTS TO AROUND 40 MPH AND OCCASIONAL CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH THIS ACTIVITY.
* THUNDERSTORMS WILL BE NEAR...
WHITMORE LAKE AND SOUTH LYON BY 600 PM EDT...
WEST BLOOMFIELD AND PONTIAC BY 605 PM EDT...
NORTHVILLE BY 610 PM EDT...
SALEM AND ROMEO BY 615 PM EDT...
MANCHESTER AND BIRMINGHAM BY 620 PM EDT...
ARMADA AND TROY BY 625 PM EDT...
DIXBORO AND ROYAL OAK BY 630 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND AND ALSO MAY BRING SMALL LIMBS DOWN FROM TREES. STAY AWAY
FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS ACTIVITY HAS PASSED.
DG
Thunderstorm Wind, Wayne
- When
- September 12, 5:40 PM EST
- Where
- Wayne County, 1.53 mi W of (Det)detroit City Ar
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 42.420, -83.050
Trees were reported blown down, one of which fell onto a woman who broke her leg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 12 to 13, 2013$10 million · 5 events
- Flash Flooding in Texas, September 12, 2013$4.0 million · 4 events
- Flash Flood in Wyoming, September 12, 2013$1.5 million · 1 event
- Damaging Winds in Pennsylvania, September 12, 2013$296,000 · 50 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, September 12, 2013$87,000 · 61 kt wind · 39 events
- Flash Flooding and Flood in New Hampshire, September 12, 2013$275,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Ohio, September 12, 2013$165,000 · 50 kt wind · 5 events
- Damaging Winds in New Jersey, September 12, 20131 injured · $50,000 · 56 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Pennsylvania, September 12, 20131 injured · $37,000 · 53 kt wind · 9 events
- Damaging Winds in Maryland, September 12, 2013$14,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strikes in New Jersey, September 12, 2013$16,000 · 52 kt wind · 6 events
- Flash Flooding and Damaging Winds in New York, September 12, 201350 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476278.